Indiana, 2001

Hail in Indiana, April 6, 2001

April 6, 2001 · NWS IND · 10 events in 6 counties and zones

A few supercell thunderstorms tracked along a warm front across central Indiana and produced widespread large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few supercell thunderstorms tracked along a warm front across central Indiana and produced widespread large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 6, 2:10 PM EST, 50 minutes earlier.

Area forecast discussion, Apr 6, 2:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST FRI APR 6 2001

RADAR CONTS TO SHOW TSRA MOVG ACRS NW AND WCNTRL INDIANA MAINTAINING
STRENGTH INTO MOST UNSTABLE AIR. SFC ANALYSIS HAS WRM FNT N OF FCST
AREA ACRS NRN INDIANA. PRIMARY FCST IS IMMEDIATE SVR WX THREAT AND
RAIN CHCS THRU FCST PERIOD.

SVR WX HAS PRECLUDED DETAILED MODEL ANALYSIS BUT QUICK LOOKS HAVE
SHOWN 12Z ETA/NGM/AVN MODELS QUITE ALIKE IN MOST FCST PARAMETERS. WL
USE A BLEND OF THE 3 MDLS...WITH SLGT PREFERENCE GIVEN TO THE ETA AS
NOTED IN NCEP DISCUSSION.

WL END PCPN THIS EVENING OVR FCST AREA WITH ANOTHER POSSIBLE SHOT
SAT MORN BEFORE DRIER AIR WRAPS IN. UPR FEATURE MAY BRING PCPN TO
FAR SRN AREAS AGAIN LATE SAT NGT AND SUN. THEN AS FRONT WAVERS BACK
AND FORTH ACROSS STATE MOST OF WEEK...DAILY CHCS FOR RAIN WHICH ARE
HARD TO REFINE AT THIS TIME. GIVEN THIS SCENARIO...EXPECT DAILY
TEMPS TO BE SLGTLY MILDER THAN CURRENT FCST.

WL ALSO GO WITH A BLEND OF MODEL TEMP AND POPS FCST THRU ALL
PERIODS.

.IND...NONE.
TUCEK

In the hours before

Special weather statement, Apr 6, 1:49 PM EST, 1 hour 11 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061950-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
149 PM EST FRI APR 6 2001

SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER NORTH
CENTRAL INDIANA AT 145 PM EST. THE SHOWERS AND THUNDERSTORMS WERE
MOVING TO THE EAST AT 30 MPH. THE PRECIPITATION WILL AFFECT THE
CITIES OF LAFAYETTE...KOKOMO AND FRANKFORT. RAINFALL AMOUNTS OF ONE
QUARTER TO ONE HALF INCH CAN BE EXPECTED WITH THE HEAVIER SHOWERS.

STRONG THUNDERSTORMS OVER EAST CENTRAL ILLINOIS WERE MOVING THE EAST
SOUTHEAST AT 35 MPH AND WILL MOVE INTO WARREN AND FOUNTAIN COUNTIES
AFTER 100 PM EST. THESE STORMS CONTAIN HEAVY RAINS AND MAY CONTAIN
SMALL HAIL AND STRONG WIND.

RPG
Special weather statement, Apr 6, 2:43 PM EST, 17 minutes before
INZ028-035>037-039-043>048-051>056-060-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 PM EST FRI APR 6 2001

...SEVERE THUNDERSTORM WATCH CONTINUES FOR CENTRAL AND NORTHCENTRAL
INDIANA UNTIL 600 PM EST...

STRONG THUNDERSTORMS WERE MOVING INTO WEST CENTRAL INDIANA AT 245 PM
EST. THE THUNDERSTORMS WERE MOVING TO THE EASTSOUTHEAST AT 35 TO 40
MPH AND WILL BE NEAR RILEYSBURG AND VEEDERSBURG BETWEEN 250PM AND
315 PM EST. THE THUNDERSTORMS WILL APPROACH THE INDIANAPOLIS
METROPOLITAN AREA BETWEEN 400 PM EST AND 430 PM EST. THESE STORMS
WILL PRODUCE HEAVY RAINS...DANGEROUS LIGHTNING...STRONG WINDS AND MAY
CONTAIN LARGE HAIL.

OTHER SHOWERS AND THUNDERSTORMS WERE OVER WESTCENTRAL AND
EASTCENTRAL INDIANA AND WILL AFFECT THE CITIES OF TERRE HAUTE...
ANDERSON AND NOBLESVILLE. THESE STORMS WILL PRODUCE BRIEF HEAVY
RAINS AND POSSIBLE SMALL HAIL.

RPG

The radar

The Indianapolis radar (KIND), 107 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Fountain

When
April 6, 3:00 PM EST to 3:10 PM EST
Where
Fountain County, Covington
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.133, -87.400

Hail, Warren

When
April 6, 3:13 PM EST to 3:15 PM EST
Where
Warren County, 2 mi S of State Line
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.167, -87.533

Hail, Vermillion

When
April 6, 3:20 PM EST to 3:25 PM EST
Where
Vermillion County, Rileysburg
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.100, -87.533

Hail, Fountain

When
April 6, 3:30 PM EST to 3:32 PM EST
Where
Fountain County, 2 mi NE of Kingman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.983, -87.250

Hail, Montgomery

When
April 6, 3:43 PM EST to 3:45 PM EST
Where
Montgomery County, Waveland
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -87.050

Hail, Putnam

When
April 6, 3:54 PM EST to 4:09 PM EST
Where
Putnam County, Russellville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -86.983

Hail, Putnam

When
April 6, 4:10 PM EST to 4:14 PM EST
Where
Putnam County, Greencastle
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -86.867

Hail, Morgan

When
April 6, 4:40 PM EST to 4:42 PM EST
Where
Morgan County, Little Pt
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -86.633

Hail, Morgan

When
April 6, 4:56 PM EST to 4:58 PM EST
Where
Morgan County, Hall
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.550, -86.550

Hail, Morgan

When
April 6, 5:00 PM EST to 5:02 PM EST
Where
Morgan County, 1 mi S of Monrovia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -86.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236632, 5236634, 5236641, 5236633, 5236635, 5236636, 5236637, 5236638, 5236639, 5236640.